1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Advice!

Discussion in 'Weight Loss and Dieting' started by Markj4913, Feb 19, 2019.

  1. Markj4913

    Markj4913 Type 2 · Newbie

    Messages:
    4
    Likes Received:
    2
    Trophy Points:
    63
    Ok so 4 weeks ago after 14 years with reasonably controlled type 2 diabetes I decided to get a grip. YES I KNOW far too late but eh oh at least I’m now having a go. I was 25 Stone and medication 4 weeks ago was Metformin and Glycliazide and 3 x Novarapid of 35ml and one Lantus if 116ml Daily.

    So I embarked and joined SlimmingWorld. I have kept to the rules religiously and tbh this is the sublime to the ridiculous from 8 pieces of bread a day 2 crisps and chocolate to zero bread zero crisps zero chocolate!

    My levels have reduced tremendously from between 9 and 15 to below 7 and a REDUCTION of doses dramatically to currently 3 x 17ml Novarapid and 60ml lantus 50% reduction. The diet has resulted in 13 pound loss in 3 weeks!

    I am currently struggling with afternoon hypos and have stopped my one Novarapid today but am worried re these hypos.

    My local diabetic advice is more or less non existent and I would appreciate and views on my management which it seems on my own with!
     
  2. Resurgam

    Resurgam Type 2 (in remission!) · Expert

    Messages:
    7,943
    Likes Received:
    4,817
    Trophy Points:
    198
    Low carb is a powerful tool for reducing blood glucose and causing weightloss.
    Injected insulin would appear to be causing problems - so my first thought would be to inform your HCP - but it would not be sensible to continue injecting insulin when there is no high glucose for it to cover. Do be sure to have some fast acting glucose to hand, just in case.
    If you continue getting readings of 7 or lower someone is going to accuse you of being - normal.
     
    • Like Like x 3
  3. Bluetit1802

    Bluetit1802 Type 2 (in remission!) · Guru

    Messages:
    24,985
    Likes Received:
    30,502
    Trophy Points:
    298
    Hi and welcome,

    We cannot advise on what to do with your medication. That is for your doctor or nurse. However, I can tell you that the fewer carbs you eat the less insulin you need - too much insulin (either injected or natural) can cause hypos. In addition to your injected insulin you also take Gliclazide. This drug forces your pancreas to produce extra insulin, assuming you still have some natural insulin. You really do need to speak to your medical team and tell them about your lifestyle changes.

    Edited to add - well done on your success so far. :)
     
    • Like Like x 2
  4. NoCrbs4Me

    NoCrbs4Me I reversed my Type 2 · Well-Known Member

    Messages:
    3,699
    Likes Received:
    9,088
    Trophy Points:
    198
    • Like Like x 1
  5. Markj4913

    Markj4913 Type 2 · Newbie

    Messages:
    4
    Likes Received:
    2
    Trophy Points:
    63
    UPDATE Thanks for all your advice Yesterday I cut my lantus down to 60ml but still this morning at 0630 my BG reading is 4.4 which is very low . I also yesterday cut my middle Novarapid out completely so only took 2 Lots am and pm but still had low BG in afternoon? This diet is affecting things big time. I am contacting HCP again today but don’t hold much hope Really my first available appointment to see diabetic doctor is booked 4th March! Again Tnx for all your help.
     
    • Like Like x 1
  6. donnellysdogs

    donnellysdogs Type 1 · Master

    Messages:
    13,202
    Likes Received:
    12,462
    Trophy Points:
    298
    The very basic principle of injecting a background and fast acting insulin...

    1) if you go low over night then you need to lower your basal injection.

    2) if you go high or low 2-3 hours after eating and having your fast injection then you need to adjust the fast acting insulin...

    That is the basics.. everybody is individual... so a high or low level time of 2-3 hours is an average.

    Ideally on a basal/bolus regime you would try to have a fast of one meal and monitor your bloods hourly. This would mean: eat breakfast.. providing you do not go low (when you would have to eat) then you eat nothing else for 10 hours. That means you watch your reaction to your breakfast... the food and injection effects will have stopped working by 5 hours then you starve for 5 hours to see how your basal/background insulin is working. Then you would then have breakfast and lunch one day but not eat for a further 10 hours after.

    You also have other meds working in the background as well, so you really need to check in with your nurse and get their advice as they may well say change a different med dosage..

    This is only the basics on changing basal/bolus doses and how to check if you background dose is correct.

    It may well be that your doses for novorapid need attention. You should have gone on a dafne course to instruct you how to alter your insulin. This is quite often only offered to type 1’s though.. depending upon where you live and the postcode lottery we have.

    I am a T1 so am limited with knowledge on your other drugs. They may well decide to alter them rather than the insulin so you must speak to a nurse.

    Not being a medic I have tried to generalise the basics without telling you how much to adjust by. All persons on insulin must be given the basic knowledge.
     
    • Like Like x 2
  7. Brunneria

    Brunneria Other · Moderator
    Staff Member

    Messages:
    20,949
    Likes Received:
    34,589
    Trophy Points:
    298
    Hi and welcome @Markj4913

    Sounds like you are doing amazingly, considering how little guidance your health team have given you on your insulin use.
    I the advice given by @donnellysdogs is great, but see if you can get your health team to refer you onto a course, or give you training in basal testing and dose adjustment. And if the wait is too long, ask them if they can suggest an online course.

    I understand some parts of the country are offering courses over the internet, either via the NHS or through colleges and universities, and there are books such as Think Like A Pancreas that will give you an understanding of what is going on, and why.

    I'd like to congratulate you too. This is a great step to make after 14 years, and I expect you will see continued big changes in your health, weight and energy levels as a result. :D

    Do you have enough test strips to properly monitor your blood glucose?
    If not, you can push for extra on presciption, using the argument that you are improving your weight, bg control and health, and need the strips to avoid hypos and monitor progress. You shouldn't have a problem, but some healthcare professionals seem reluctant to supply type 2s with the testing equipement they need, even when they are on insulin.
     
    • Like Like x 1
  8. Corysnan

    Corysnan Type 2 · Member

    Messages:
    12
    Likes Received:
    4
    Trophy Points:
    23
    How do you find SlimmingWorld as it seems to promote carbs with them being “free”. Just wondering how this fits with reducing carbs for diabetes.
     
    • Like Like x 1
    • Agree Agree x 1
  9. Pinkorchid

    Pinkorchid Type 2 · Well-Known Member

    Messages:
    2,912
    Likes Received:
    1,946
    Trophy Points:
    198
    You are doing really well but do see your doctor about adjusting your medication if you think your BG levels are going to low at times. Well done on the weight loss and if SW is working for you and it sounds like it is then thats good just stick to the amount of carbs that suits you
     
    • Like Like x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook